You are working a regular weekend shift when suddenly you get an influx of young patients presenting to your emergency department with altered mental status (AMS), agitation, tachycardia, hypertension and elevated core body temperatures.
The patients all have similar physical findings. They all have temperatures greater than 106o F, are tachycardic into the 120s, and have elevated blood pressures 180/90s. You find out they’re all coming from the same music festival. It is claimed they all consumed methylenedioxymethamphetamine (MDMA) — better known as Molly and Ecstasy.
Is MDMA Dangerous?
If you ask people who frequent the music scenes (festivals, concerts, clubs), they’ll tell you MDMA is a safe drug. It gives you a “safe” high. It is known for its empathogenic, euphoric, and stimulant effects. However, since MDMA is a substituted amphetamine it can lead to sympathomimetic toxicity, serotonin syndrome, and possible multi-organ failure from severe hyperthermia. There have also been adverse events stemming from adulteration. Often, other substituted amphetamines such as cathinones (bath salts) are found in Molly or Ecstasy (X), which may have greater sympathomimetic effects compared to MDMA. Websites such as dancesafe.org or pillreports.org publish adulterants found in MDMA in various cities as a warning for potential users. Death because of MDMA or presumed MDMA is most commonly tied to multiorgan failure from hyperthermia with core body temperatures > 106o F.
What Are the Clinical Effects?
Think of the stereotypical feelings and behavior of rave-goers: feel really good, hyper-awake, super-sexual, and free. These can all be associated with the effects of MDMA — feelings of euphoria, wakefulness, intimacy, sexual arousal, and disinhibition. These symptoms are primarily caused by an increased release of serotonin, in addition to increased availability of dopamine and epinephrine and inhibition of their reuptake.
MDMA has about one-tenth the CNS stimulant effect of amphetamine and sympathomimetic effects are mild in low doses. However, during large exposures, the clinical presentation is similar to that of other amphetamines, and deaths can result secondary to hyperthermia. Also, importantly, significant hyponatremia can occur with its use, leading to seizures. MDMA and its metabolites increase the release of antidiuretic hormone (ADH). Furthermore, substantial free water intake combined with sodium loss from physical exertion from dancing in a hot environment may exacerbate the development of hyponatremia. Other complications include rhabdomyolysis, acute kidney injury (acute tubular necrosis), cardiac dysrhythmias, intracranial hemorrhage, and hepatic failure.
How Can I Diagnose This?
The choice and extent of diagnostic tests should be guided by the history and physical examination. Qualitative urine immunoassays (ie, urine drug screens) are available for amphetamines but have limited utility in managing acute toxicity. The rate of false-positive and false-negative results are high. For example, many cold preparations such as Sudafed Triple Action, Advil Cold and Sinus, Theraflu Max-D Severe Cold and Flu, and Aleve-D Sinus and Cold contain pseudoephedrine, which is structurally similar and may cross-react with the immunoassay. Even a true-positive result only means the patient has used certain amphetamines within the past several days and does not distinguish remote from acute use. False-negative results may occur with certain amphetamines such as MDMA and cathinones, which may not adequately cross-react with the immunoassay.
The gold standard for drug testing, gas chromatography–mass spectrometry analysis, can be used to identify amphetamine analogs present in urine or blood, but it is costly and the results can take several days. As with a lot of diagnoses that are tox-related, a good history and physical is key to diagnosis.
What Is the Treatment?
The general approach to any poisoned patient is stabilization of airway, breathing, and circulation - and the approach to MDMA is no different. If a patient is in respiratory failure or requires airway protection from MDMA, standard medications for rapid sequence intubation can be used. Circulation abnormalities from MDMA can include tachycardia and hypertension, which are treated with parenteral benzodiazepines.
Hyperthermia treatment is of the utmost importance. There are multiple ways to treat such elevated temperatures. If possible, immersion in an ice bath should be performed for rapid cooling. Benzodiazepines should be used to control psychomotor agitation and shivering. Cyproheptadine may be used for signs of serotonin syndrome. Ultimately the goal is to decrease the temperature as quickly as possible because the human body simply cannot survive such high temperature for long.
Is There a Role for Gastrointestinal Decontamination?
Typically, MDMA ingestions are not in large amounts that require removal or absorption from the GI tract. In addition, many of these patients are at risk of not protecting their airway, so GI decontamination is typically contraindicated. If patient is seizing it is important to figure out if it’s because of hyponatremia; if it is, then a hypertonic 3% saline bolus (100 mL) is appropriate; if not, then treat with benzodiazepines.
There is no reversal agent for MDMA, and treatment is primarily supportive. Severely ill patients with seizures, hyponatremia, or hyperthermia with multi-organ dysfunction should be admitted to an intensive care setting. If symptoms are mild and patient is improving, then several hours of observation and discharge is appropriate as well.
- MDMA is an exceedingly popular drug at music festivals and events, so it is very likely that if a festival is coming to town, you will be seeing toxicity from this recreational drug.
- MDMA intoxication can cause severe life-threatening pathologies like hyperthermia, profound hyponatremia, and sympathomimetic toxicity.
- Human body cannot tolerate temperatures greater than >106o F for prolonged periods of time. Rapid temperature reduction with either ice bath immersion or cool water mist with fanning might be a possible solution.
- MDMA can cause profound hyponatremia leading to lethargy and seizures. A bolus of 100 mL 3% hypertonic saline may be appropriate; consult your local Poison Control Center.